The Side Effects of Thiamine Mononitrate

B-complex vitamins play a key role in your health and well-being. These nutrients regulate energy metabolism, glucose uptake, red blood cell formation and more. Vitamin B-1, or thiamine, is no exception; its role is to help your body convert dietary nutrients into energy. Some foods and supplements contain synthetic vitamin B-1 or thiamine mononitrate, which may cause mild adverse reactions.

Some foods, such as grains and breakfast cereals, are fortified with thiamine mononitrate. Credit: rez-art/iStock/GettyImages

Tips

Even though thiamine is generally safe, it may cause allergic reactions and mild side effects. Talk to your doctor before taking this supplement.

What Is Vitamin B-1?

This water-soluble vitamin supports energy production and optimum neural functioning. It also helps maintain the integrity and viability of your cells.

After ingestion, vitamin B-1 is absorbed into the blood from the gastrointestinal tract. Some of it is stored in the liver for up to 18 days. Your body's ability to store it is limited, so make sure you eat foods rich in this nutrient regularly.

Whole grains, rice, black beans, sesame seeds, nuts and most legumes are naturally high in this nutrient. Some foods, such as grains and breakfast cereals, are fortified with thiamine mononitrate.

The Role of Thiamine Mononitrate

Certain illnesses and metabolic disorders can affect your body's ability to absorb and metabolize thiamine. These include diabetes, Crohn's disease, HIV, hepatic insufficiency, hyperthyroidism and others, according to the MSD Manual. Alcoholics, pregnant and nursing women, athletes and babies breastfed by thiamine-deficient mothers have a higher risk of developing vitamin B-1 deficiency.

Read more: Thiamine & Alcoholism

Over time, thiamine deficiency can lead to more serious disorders, such as Wernicke-Korsakoff syndrome and beriberi. The latter, for instance, causes pain, tingling, mental confusion, loss of muscle function, shortness of breath and other symptoms. If left unaddressed, it may result in memory loss and delusions.

The good news is that most problems associated with vitamin B-1 deficiency can be prevented or reversed. According to a 2018 case report published in the journal Medicine, thiamine administration may help reverse wet beriberi with multiple organ failure. Subjects who received thiamine injections experienced dramatic improvements within minutes to hours.

However, thiamine shots are only prescribed in severe cases. If you have mild symptoms of vitamin B-1 deficiency, try to get more thiamine in your diet. The thiamine mononitrate in food products can help prevent deficiencies and boost your nutritional intake.

Manufacturers often use this additive to compensate for vitamin B-1 losses during processing. According to a 2018 report published in Food Research International, thiamine mononitrate can fortify and enrich food products. This synthetic nutrient is also available in supplement form, including lozenges, tablets and liquid drops.

Read more: Vitamin B1 Benefits

Is Thiamine Mononitrate Safe?

Vitamin B-1 in its natural form is unlikely to cause any adverse reactions. Large doses may cause stomach upset, as Penn State Hershey Milton S. Hershey Medical Center points out. The same source states that daily doses of 50 to 100 milligrams of thiamine in supplement form are safe — however, you should consult your doctor before using it.

If you consume too much thiamine, the excess will be eliminated in urine. Therefore, whether you're getting vitamin B-1 from food or supplements, it's unlikely to cause any side effects unless you take extremely high doses.

A 2018 randomized control trial published in Pilot and Feasibility Studies confirms that thiamine side effects are not a reason for concern. According to researchers, vitamin B-1 supplements are a safe and affordable treatment for older patients with heart failure.

Can Thiamine Cause Allergic Reactions?

Some studies suggest that thiamine may trigger allergic reactions. According to a 2017 case report featured in the journal Allergology International, this is the most allergenic vitamin.

Read more: Symptoms of an Allergic Reaction to Vitamin B

Severe reactions are rare, though. Some people may experience allergic dermatitis, urticaria, facial erythema and swelling. These side effects appear to be more common in those who receive thiamine injections.

This vitamin may also cause hives, itching, nausea, tightness of the throat, skin discoloration and other adverse reactions. Additionally, it can have mild to moderate interactions with certain drugs, such as roxithromycin, erythromycin and azithromycin.

Stay on the safe side and consult your doctor before taking thiamine supplements. Even though this nutrient is safe for most people, it still carries potential side effects.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.
references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.